Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 379, NWS Dodge City, KS

November 9, 1998Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Nov 9, 1998, 4:37 PM CST for Pawnee County, Stafford County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 1998, 4:37 PM CST (22:37 UTC)
Expired
Nov 9, 1998, 5:10 PM CST
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 4:42 PM CSTThunderstorm Wind 52Larned, KSTwo inch diameter tree limbs blown down.
Nov 9, 5:09 PM CSTHail 0.75Hudson, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS1 KDDC 092236 RRA
SVRDDC
KSC145-185-092310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
437 PM CST MON NOV 9 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS
  NORTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 510 PM CST

* AT 434 PM CST... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES SOUTHWEST OF RADIUM... MOVING EAST AT 45 MPH.

* SOME LOCATIONS AFFECTED
  OPEN COUNTRY IN EASTERN PAWNEE COUNTY
  RADIUM                       BY 445 PM CST
  SEWARD                       BY 450 PM CST
  HUDSON                       BY 455 PM CST

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

GERARD/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 3:59 PM CST, 38 minutes earlier.

Area forecast discussion, Nov 9, 3:59 PM CST, 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR ADVISORY LINE
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CST MON NOV 09 1998

A FAIRLY TRICKY FORECAST FOR THE OVERNIGHT. TWO MAIN CHALLENGES
EXIST. ONE ON WHERE THE RAIN/SNOW WILL FALL AND HOW MUCH. THE SECOND
IS THE VERY WINDY CONDITIONS  POSSIBLE ACROSS THE SOUTHWESTERN
KANSAS.

12Z ANALYSIS THIS MORNING SHOWING 300MB JET DIGGING INTO THE BASE OF
UPPER LEVEL TROF THIS MORNING WITH SOME FAIRLY HEALTHY HT FALLS
OCCURRING IN THE BASE OF THE UPPER LEVEL TROF.  NICE BAROCLINIC ZONE
PRESENT ACROSS CO AND NM IN THE LOWER LEVELS.  SFC OBS SHOWING SNOW
ALREADY FALLING ACROSS NORTHEASTERN CO AND GLD ATTM.  PCPN SEEMS TO
BE CONCENTRATED ALONG 850 MB BAROCLINIC ZONE AS A UPPER LEVEL S/W
INDICATED ON WATER VAPOR IMAGERY MOVES ACROSS EASTERN CO/NORTHERN
NM.  SFC ANAL SHOWING SFC COLD FRONT MOVING ACROSS WESTERN KANSAS
ATTM WHICH IS SLIGHTLY FASTER THAN ALL MODELS SUGGESTED.

FIRSTY QUESTION TONIGHT IS HOW MUCH COLD AIR WILL FILTER INTO THE
AREA AND HOW SOON.  NGM/ETA AND AVN KEEP A BAND OF HIGH RH/S OVER
AREA EARLY TONIGHT AS A STRONG VORT LOBE ASSOCIATED WITH THE LEFT
FRONT QUAD OF 300 MB JET MOVES EAST ACROSS THE BOARDER OF KS/OK.
LAPSE RATES SHOWING BEST INSTAB PRESENT ACROSS THE EASTERN CWFA AND
GIVEN GOOD UPPER LEVEL DIVERGENCE...CHANCE OF THUNDERSTORMS ACROSS
THE PARTS OF THE EASTERN CWFA LOOKS REASONABLE THIS EVENING.  BY 06Z
BEST VVEL FROM THIS SEEMS TO MOVE EAST OF THE AREA AND WILL TAKE
WITH IT THE BULK OF THE MOISTURE WITH IT.  SOME LINGERING MOISTURE
WILL REMAIN HOWEVER WITH THIS BAND OF MOISTURE MAINLY CONFINED TO
THE NORTHERN HALF KS.  ETA/NGM AND AVN IN THE NEAR TERM SEEM TO BE
HANDING THESE FEATURE FAIRLY WELL DESPITE THE CONTINUING WARM BIAS
IN THE LOWER LEVELS.  850 FRONTOGENSIS BULLEYE PCPN OCCURRING THIS
AFTERNOON ACROSS NE CO WHERE PCPN WAS OCCURRING.  THIS WILL MOVE
EAST ACROSS NORTHWESTERN KS OVERNIGHT.  GIVEN FGEN AND A WEAK VORT
LOBE MOVING ACROSS NORTHERN KS OVERNIGHT...MOST LIKELY SEE SOME SNOW
FROM THIS AS IT PASSES.  GIVEN THE PRESENT SPEED OF THE
SYSTEM...ACCUMULATION SHOULD BE LESS THAN TWO INCHES. WITH VERY
WINDY CONDITIONS AND BOARDERLINE SNOWFALL AMOUNT EXPECTED HAVE
DECIDED WILL ISSUE A WINTER WEATHER ADVISORY FOR THIS REGION.

THE NEXT QUESTION OF THE NIGHT WILL BE THE WINDS BEHIND THIS SYSTEM.
BOTH NGM AND ETA GENERATE A 50KT 850 MB JET BEHIND 850 MB LOW.
WITH A TIGHT SFC GRAD PRESENT EAST OF THE ROCKIES...GOOD
SUBSIDENCE WILL ISSUE A WIND ADVISORY OR ALL OF THE CWFA FOR
TONIGHT...POSSIBLY INTO EARLY TUESDAY MORNING.

THIS SYSTEM SHOULD BE WELL EAST OF THE CWFA BY MORNING. WINDY
CONDITION WILL MOST LIKELY CONTINUE THROUGH TUESDAY AS HIGH PRESSURE
STARTS TO BUILD INTO THE AREA. WITH CLEAR CONDITION AFTERNOON TEMPS
SEEM REASONABLE BUT WILL TWIK THEM DOWN SOME GIVEN THE WIND.
OVERNIGHT LOWS LOOK ALITTLE HIGH AS WELL SO WILL TONE THESE TEMPS
SLIGHTLY ALSO.

EXTENDED DISC:  MRF ODD MAN OUT THIS CYCLE WITH DEEPER AND MORE
PROGRESSIVE LONG WAVE TROF INTO FRIDAY.  WILL USE WARMER AND MORE
CUTOFF LOW FORECAST BY UKMET/EURO MODELS.  GOING EXT LOOKS GOOD WITH
A CHANCE FOR RAIN ON THURSDAY WITH NEXT SHORTWAVE.  THIS WAVE PUSHES
A BACKDOOR COLD FRONT INTO WRN KS ON THURSDAY WITH COLDER TEMPS ON
FRIDAY.  BY SAT THRU MONDAY WILL LEAN ON MORE ZONAL AND WARMER FCST
BY EURO MODELS AND KEEP 50S GOING.  NOT A LOT OF CONFIDENCE THIS EXT
CYCLE.  COLD POOL IN CANADA COULD LINK UP WITH NEXT LINE OF H5 LOWS
FOR A COLDER CYCLE IF THAT HAPPENS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC  030/045 025/058 030 600
GCK  027/042 022/057 029 610
EHA  029/049 023/054 032 300
LB2L  030/048 025/055 032 300
HYS  027/042 022/057 027 610
P28  034/048 028/060 032 600

.DDC...WINTER WEATHER ADVISORY 030-031-043>046 FOR TONIGHT
       WIND ADVISORY FOR 061>066-074>81-084>090 THROUGH TUE AM

RB/KRUSE

In the hours before

Special weather statement, Nov 9, 11:08 AM CST, 5 hours 29 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-100600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 AM CST MON NOV 09 1998

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SYNOPSIS:  STRONG LOW PRESSURE WILL MOVE EAST ACROSS SOUTHWESTERN
KANSAS TODAY.  AS THIS LOW MOVES TOWARDS CENTRAL KANSAS DURING THE
LATE AFTERNOON A UPPER LEVEL DISTURBANCE WILL BEGIN TO MOVE ACROSS
THE STATE.  THIS WILL GIVE RISE TO SOME SHOWERS AND EVEN A
THUNDERSTORM OR TWO DURING THE LATE AFTERNOON AND EARLY EVENING.
THE THUNDERSTORM ACTIVITY WILL MAINLY BE CONCENTRATED ALONG AND EAST
OF A LINE FROM LARNED TO ASHLAND...HOWEVER NO SEVERE STORMS AREA
EXPECTED.

AS THE WINDS SHIFT TO THE NORTHWEST LATE TODAY OR EARLY TONIGHT SOME
COLDER CANADIAN AIR WILL BEGIN TO FLOW ACROSS THE AREA.  AS THIS
COLD AIR MOVES SOUTH AND A SECOND DISTURBANCE APPROACHES THE STATE
RAIN MAY POSSIBLY MIX WITH OR CHANGING OVER TO SNOW BY MIDNIGHT.
ANY SNOW THAT DOES DEVELOP WILL GENERALLY BE LIGHT.  THE EXCEPTION
WILL BE FROM SYRACUSE TO NEAR HAYS WHERE A DUSTING TO NEAR ONE INCH
IS POSSIBLE.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

RB/FK
Special weather statement, Nov 9, 11:08 AM CST, 5 hours 29 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-100600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 AM CST MON NOV 09 1998

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SYNOPSIS:  STRONG LOW PRESSURE WILL MOVE EAST ACROSS SOUTHWESTERN
KANSAS TODAY.  AS THIS LOW MOVES TOWARDS CENTRAL KANSAS DURING THE
LATE AFTERNOON A UPPER LEVEL DISTURBANCE WILL BEGIN TO MOVE ACROSS
THE STATE.  THIS WILL GIVE RISE TO SOME SHOWERS AND EVEN A
THUNDERSTORM OR TWO DURING THE LATE AFTERNOON AND EARLY EVENING.
THE THUNDERSTORM ACTIVITY WILL MAINLY BE CONCENTRATED ALONG AND EAST
OF A LINE FROM LARNED TO ASHLAND...HOWEVER NO SEVERE STORMS AREA
EXPECTED.

AS THE WINDS SHIFT TO THE NORTHWEST LATE TODAY OR EARLY TONIGHT SOME
COLDER CANADIAN AIR WILL BEGIN TO FLOW ACROSS THE AREA.  AS THIS
COLD AIR MOVES SOUTH AND A SECOND DISTURBANCE APPROACHES THE STATE
RAIN MAY POSSIBLY MIX WITH OR CHANGING OVER TO SNOW BY MIDNIGHT.
ANY SNOW THAT DOES DEVELOP WILL GENERALLY BE LIGHT.  THE EXCEPTION
WILL BE FROM SYRACUSE TO NEAR HAYS WHERE A DUSTING TO NEAR ONE INCH
IS POSSIBLE.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

RB/FK

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 5:06 PM CSTSevere Thunderstorm WarningDDCPratt, Stafford49 min
Nov 9, 5:06 PM CSTSevere Thunderstorm WarningDDCBarber49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.